Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 15, NWS Midland/Odessa, TX

October 14, 2020Culberson County, Dawson County, Gaines County, Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Oct 14, 2020, 3:18 AM CDT for Culberson County, Dawson County, Gaines County, Texas; 5 counties in New Mexico. It took effect at Oct 14, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 3:18 AM CDT (08:18 UTC)
In effect from
Oct 14, 2020, 1:00 PM CDT
Expired
Oct 14, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX, Dawson County, TX, Gaines County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3751 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS84 KMAF 140818
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
318 AM CDT Wed Oct 14 2020

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR ALL OF 
SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS AND NORTHERN PERMIAN
BASIN FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND HIGH TO VERY
HIGH FIRE DANGER...

.Hot and dry conditions combined with very dry fuels will create
critical fire weather conditions across SE New Mexico and
adjacent plains this afternoon and early evening.

NMZ116>119-TXZ045-142030-
/O.UPG.KMAF.FW.A.0014.201014T1800Z-201015T0000Z/
/O.NEW.KMAF.FW.W.0015.201014T1800Z-201015T0000Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Gaines-
318 AM CDT Wed Oct 14 2020 /218 AM MDT Wed Oct 14 2020/

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR ALL OF 
SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS AND NORTHERN PERMIAN
BASIN FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND HIGH TO VERY
HIGH FIRE DANGER...

* AFFECTED AREA...Gaines, Sacramento Foothills and Guadalupe 
  Mountains, Chavez Plains, Eddy Plains and Lea.

* TIMING...This Afternoon and evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...4-5 or critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ046-270-271-142030-
/O.NEW.KMAF.FW.W.0015.201014T1800Z-201015T0000Z/
Dawson-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
318 AM CDT Wed Oct 14 2020 /218 AM MDT Wed Oct 14 2020/

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR ALL OF 
SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS AND NORTHERN PERMIAN
BASIN FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND HIGH TO VERY
HIGH FIRE DANGER...

* AFFECTED AREA...Dawson, Guadalupe Mountains Above 7000 Feet 
  and Guadalupe and Delaware Mountains.

* TIMING...This afternoon.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...3 to 5 or critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
179 
WWUS84 KMAF 141933
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
233 PM CDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE
AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, AND GAINES
AND DAWSON COUNTIES...

.Hot and dry conditions combined with very dry fuels will create
critical fire weather conditions across SE New Mexico and
adjacent plains this afternoon and early evening.

NMZ116>119-TXZ045-046-270-271-150000-
/O.CON.KMAF.FW.W.0015.000000T0000Z-201015T0000Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Gaines-Dawson-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
233 PM CDT Wed Oct 14 2020 /133 PM MDT Wed Oct 14 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF
20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER...

* AFFECTED AREA...Gaines, Dawson, Sacramento Foothills and
  Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, and 
  Delaware Mountains.

* TIMING...This afternoon.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...4 or near critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Oct 14, 12:00 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 14, 12:00 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1200 AM CDT Wed Oct 14 2020

.AVIATION...
06Z TAF issuance
VFR with light winds becoming gusty from the west by afternoon.

&&

.PREV DISCUSSION... /issued 245 PM CDT Tue Oct 13 2020/

DISCUSSION...

Latest mesoanalysis shows return flow has resumed over West Texas
and Southeast New Mexico, which will aid in a quick rebound of
afternoon highs over yesterday's.

WV imagery shows NW flow aloft continues over the region, along an
upper ridge extending from the Pacific off SoCal/Baja through south
Texas and into the Gulf.  Models are in good agreement in increasing
thicknesses Wednesday over today's, w/leeside troughing veering sfc
flow to the SW-W.  This will add a downslope warming component for
record-breaking highs and the warmest day this forecast.  Main
concerns Wednesday will be fire weather, and a watch remains in
place to cover this.  See Fire Weather Discussion below.

Late Wed night, a cold front will move through the region, w/fropa
at KMAF at around 10Z...a couple of hours faster than what was
foreseen 24 hours ago.  High winds look likely through KGDP, as this
front looks stronger than Monday's.  We've issued a watch for KGDP
to cover this.  The front will keep highs Thursday afternoon a few
degrees below normal, and even cooler Friday, which may be the
coldest day this forecast as highs most locations top out in the
upper 60s/lower 70s.  Sfc flow finally veers around to SE by 00Z
Saturday, resulting in a rebound to above-normal temps over the
weekend, or at least Saturday. Models bring a secondary front into
the area, but are all over the place on strength/timing.  The GFS is
fastest/strongest, bringing the front through KMAF around 15Z
Sunday, followed by the warmer CMC around 18Z, and the ECMWF at 09Z
Tuesday.  This uncertainty is evident in NBM temp spreads after
Sunday, and will likely shake out over the next couple of days.  For
now, ensembles suggest the GFS may be overdoing it a bit, and hint
at temps closer to normal. Grids stay dry.

FIRE WEATHER...

Above normal temperatures and no precipitation has lead to record
ERC values in the 90's for southeast New Mexico and the Western
Permian Basin. Minimum RH values tomorrow will hoover around 8-12%
area wide, with poor to fair overnight recoveries. Tomorrow
afternoon RFTI values will range from 2-4 for the Chavez Plains,
northern Lea County, and the Guadalupe Mountains. Tomorrow's 20 ft
winds will be around 15 to 20 mph bringing another day of elevated
fire weather concerns. Fire weather watch remains for Wednesday
afternoon. Thursday morning our area will see another cold front
bring elevated NE surface winds driving up RFTI values 2-3 for the
Eastern Permian Basin bringing brief near critical fire weather
conditions. The front will bring cooler temps driving the RH values
down later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  97  57  72 /   0   0   0   0
Carlsbad                       51  96  54  75 /   0   0   0   0
Dryden                         62  97  62  82 /   0   0   0   0
Fort Stockton                  61  96  59  75 /   0   0   0   0
Guadalupe Pass                 60  88  56  67 /   0   0   0   0
Hobbs                          52  94  52  71 /   0   0   0   0
Marfa                          50  89  51  73 /   0   0   0   0
Midland Intl Airport           60  96  57  74 /   0   0   0   0
Odessa                         60  96  56  74 /   0   0   0   0
Wink                           52  99  53  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch Wednesday afternoon for Chavez Plains-Eddy
     Plains-Lea-Sacramento Foothills and Guadalupe Mountains.

TX...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Gaines.

     High Wind Watch from late Wednesday night through Thursday
     morning for Guadalupe and Delaware Mountains.

&&

29
Hazardous weather outlook, Oct 14, 3:14 AM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
314 AM CDT Wed Oct 14 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-150815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
314 AM CDT Wed Oct 14 2020 /214 AM MDT Wed Oct 14 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Critical fire weather is expected across SE NM, the Guadalupe
Mountains, and the northwest Permian Basin this afternoon. A Red Flag
Warning is in effect.

Record hot temperatures are also expected today with most locations
in the upper 90's. Take frequent breaks and drink plenty of water if
planning to be outside.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High winds will be possible at Guadalupe Pass on Thursday morning
behind a cold front. A High Wind Watch is continues.

Gusty winds will create blowing dust Thursday morning across the area
which may lower visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:12 PM CDTHigh Wind WarningMAFCulberson23 hr

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.